Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Gaylord, MI

August 2, 2018Arenac County, Ogemaw County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 2, 2018, 10:44 AM EDT for Arenac County, Ogemaw County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 10:44 AM EDT (14:44 UTC)
Expired
Aug 2, 2018, 11:15 AM EDT
In force
31 min
Issued by
NWS Gaylord, MI

Counties Arenac County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 108 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS83 KAPX 021444
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
1044 AM EDT THU AUG 2 2018

MIZ030-035-036-042-021515-
Iosco-Arenac-Alcona-Ogemaw-
1044 AM EDT THU AUG 2 2018

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALCONA... 
ARENAC...EASTERN OGEMAW AND IOSCO COUNTIES...

At 1042 AM EDT, radar indicated thunderstorms located along a line 
extending from near West Branch to near Standish. Movement was 
northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
East Tawas, Tawas City, Standish, Au Gres, Sterling, South Branch,
Maple Ridge, Rose City, Whittemore, Omer, Twining, Turner, Skidway
Lake, Plainfield Township, Rifle River State Park, National City,
Hale, Selkirk, Lupton and Wilber.

LAT...LON 4391 8404 4399 8404 4400 8407 4444 8422
      4451 8398 4451 8389 4454 8389 4458 8376
      4446 8348 4430 8341 4425 8344 4427 8344
      4428 8350 4425 8354 4406 8359 4403 8368
      4399 8368 4400 8383 4391 8391
TIME...MOT...LOC 1442Z 242DEG 34KT 4431 8426 4426 8415 4415 8412 4398
8401

$$

ALM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:31 AM EDT, 13 minutes earlier.

Area forecast discussion, Aug 2, 10:31 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1031 AM EDT Thu Aug 2 2018

.UPDATE...
Issued at 1020 AM EDT Thu Aug 2 2018

Cold front making very slow progress southeast across northern
lower Michigan this morning as the mid-level wave tied to it races
off to the northeast. Good pre-frontal moisture advection
continues, with surface dewpoints up into the lower and middle
60s. Lines of showers and embedded thunderstorms along and ahead
of this front, with the most organized activity pushing into areas
just north of Saginaw Bay at this hour. Expect additional showers
and thunderstorms to impact the area, especially so across
northeast lower Michigan where modest destabilization will occur
before frontal passage later today. Already experiencing some
breaks in the overcast across our southwest counties, with this
increased sun expected to spread northeast with time, only further
aiding in the destabilization process. Modified guidance
soundings this afternoon still yield 1k-1.5k mean layer cape
development across northeast lower Michigan. Cape profiles are not
especially robust in the favored hail growth region, and
effective shear values largely remain under 30 knots. Still, could
easily see some more organized updraft development this afternoon
when cape profiles are maximized. Latest SPC day one convective
outlook has upgraded much of northeast lower Michigan to a
marginal risk, citing low-topped storms bringing a low end severe
wind risk. In addition, cannot rule out some marginally severe
hail in the most organized updrafts. Will continue to monitor as
we head through this afternoon.

&&

.NEAR TERM...(Today through Tonight)
Issued at 259 AM EDT Thu Aug 2 2018

High impact weather potential: More showers and thunderstorms.
Again, severe storms not anticipated.

Pattern synopsis and forecast:

Wow. The showers and thunderstorms from yesterday that fired off in
NW lower in the afternoon was not really in the plan. After perusing
the sfc observations it was quite clear. Dewpoints ahead of the
front and coming in off Lake Michigan were in the lower half of the
60s, way higher than expected. Those numbers allowed for 4-5 times
more instability than what was suggested yesterday. Coupled with
relatively steep mid level lapse rates, and a rapid development is
easily understood. Outflow from these storms was able to spark off
the NE lower activity rather easily. That activity push east of the
area and also dwindled with loss of heating. Another outflow
boundary from convection yesterday in Wisconsin was cruising across
nrn Michigan early this morning. This has been sparking off more
isolated activity, despite the loss of heating, with help from those
steep 6.5-7.0c/km H8-H5 lapse rates, and still warm /moist BL (temps
and dew points in the 60s). This was occurring along and ahead of a
slowly eastward drifting frontal boundary laid out from from SE WI
to central Lake Michigan into eastern upper. Forcing along this
front is supplied by a corridor of weak low to mid level theta-e
advection, low level convergence and DPVA (the latter mainly on the
nrn end of the front). All of this action was occurring underneath a
shortwave trough over the Great Lakes. Upstream, sfc high pressure
and drier air was seen from Ontario back into the Dakotas. Clearing
skies were occurring from north to south. Even further upstream, the
next low pressure was developing in Alberta Canada, ahead of the
next shortwave trough in the Pac NW.

The shortwave trough over the Great Lakes will remain over the
region through tonight, but will gradually be lifting NE with time.
This will result in rising heights and subtle warming aloft, which
will suppress those lapse rates some. Regardless, DPVA from a potent
vort max swirling over western upper Michigan will pivot se then up
through eastern upper into this morning, while an MCV or Mesolow
seen over east central WI will work into nrn lower. The front and
corridor of weak low to mid level theta-e just slowly drift
eastward into NE lower and likely just east of the region by
Friday morning. Analyzing the fcst soundings with now lower 60s
dew points, results in what occurred yesterday, MLCAPES
1000-1600j/kg maxed out this afternoon and early this evening
across much of nrn lower. Prior to that however, conditions out
there are conducive to continued light showers with maybe a few
rumbles of thunder, impacting primarily eastern upper and NW
lower. This activity, will most likely ramp up in intensity by
late morning and early this afternoon, while also seeing
developing convection across NE lower. The strongest of convection
is expected to be along and east of a line from Manistee to
Cheboygan in nrn lower. Eastern upper will not have much time to
develop good instability, as the front will be east of them this
morning. Due to the slow drift of the front, convection is likely
to continue into at least this evening, but will be weakening
through the night with loss of daytime heating. The high pressure
and drier air from Ontario and the Dakotas will sneak into the NW
CWA leading to a clearing trend.

Hail, gusty winds and heavy rainfall can be expected with the
storms. Severe storms are not anticipated, but certainly feel that
one or two stronger cells could come close.

Highs will have a decent range today, with the lower half of the 70s
in eastern upper, to as warm as the lower half of the 80s closer to
Saginaw Bay. Lows tonight will be coolest in the NW CWA with the
lower 50s, maybe even some upper 40s, to the lower 60s still
clinging to areas close to Saginaw Bay.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 259 AM EDT Thu Aug 2 2018

...A Dry, Sunny Weekend...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast...As the front moves off to the east, dry
air moves into the region. With the 500 mb trough over the forecast
area, still, the 850 mb temperatures also bottom out around +13C or
so. This would support about mid to upper 70s over the forecast area
during the afternoon. With the lack of moisture, it looks like, at
this point, we should remain precipitation free. Friday night, the
winds will be light and the sky will be clear. The crossover
temperatures are around 60F so will expect that mid to upper 50s for
lows, will produce patchy fog by morning. Saturday, the models show
high pressure and dry air over the region, and a decent 500 mb
shortwave ridge. So will expect sunny skies through the day and
clear skies through most of the night. Models are showing some
showers moving into the region by 12z/Sun. The GFS and the NAM12 is
less bullish on this then the ECMWF and the SREF.

Primary Forecast Concerns...At this point, it looks like the timing
on the showers Saturday night/Sunday morning will be the worst of it
for most of the public. However, the timing is looking like it could
be later into Sunday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 259 AM EDT Thu Aug 2 2018

...Off and On Precipitation Days...

Extended (Sunday through Wednesday)...Sunday and Monday look to have
showers and thunderstorms as a 500 mb shortwave and a sfc cold front
slowly cross the region. Tuesday, The models split on whether the
dry air wins out or not. The GFS dries out the forecast area, while
the ECMWF has rain that kicks up in the afternoon as another
shortwave trough pushes through in the afternoon. Wednesday looks to
be dry through the day, before the next 500 mb shortwave trough
pushes into the region. Temperatures through the week, look to
remain at or above normal as the normal high temperatures this week
are in the mid to upper 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 712 AM EDT Thu Aug 2 2018

A slowly eastward-drifting cold front will cross the airports
through the day and evening. It's already crossed PLN with MVFR
CIGS developed. Maybe a little more confidence in MBL/TVC being
out of any developing thunderstorms, with that threat shifted a
touch east now, still primarily impacting APN this afternoon. The
mid level clouds are going to have to thin out some for daytime
heating to result in instability. The same idea is still
anticipated, scattered showers ought to expand later today with
scattered thunderstorms firing off. The intensity really resting
hard on that daytime heating though. This convection will weaken
into tonight with loss of heating, eventually ending overnight.

MVFR conditions to persist for a good chunk of the morning at PLN.
Otherwise, MVFR will easily be possible within showers and
storms. The stronger storms near APN will be capable of hail,
gusty winds and heavy rainfall. Severe storms not anticipated but
one or two stronger cells may come close.

Another day of light winds that will vary in direction due to the
presence of the front. Winds will tend to come out of the north
later tonight.

&&

.MARINE...
Issued at 259 AM EDT Thu Aug 2 2018

A slowly eastward-drifting cold front will cross nrn Michigan today
into tonight. Scattered showers and a few thunderstorms along this
front will impact primarily Lake Superior and Lake Michigan this
morning, before the convection is expected to increase in intensity
late this morning and this afternoon while working into Lake Huron.
Severe storms are not expected, but a couple stronger cells may come
close. Generally sub-severe hail and gusty erratic winds are
expected. This activity will weaken into tonight with loss of
heating, eventually ending overnight. Higher pressure and drier air
then slowly filter into the region from the north and west late
today through tonight. Winds will remain light and variable today
and tonight as the front goes through, with lake breezes developing
Friday. Winds will remain sub-advisory into the beginning of the
weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...JL
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Aug 2, 10:38 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1038 AM EDT Thu Aug 2 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-031200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1038 AM EDT Thu Aug 2 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of today and tonight.

Thunderstorms are expected to increase in coverage and intensity
this afternoon, especially along and east of Interstate 75 in
northern lower Michigan. A few of these storms may become severe,
primarily along and southeast of a line extending from Houghton
Lake to Alpena. The greatest threat for severe weather will be
from 2pm to 7pm, with wind gusts to 58 mph the primarily concern.
In addition, any of the stronger storms will be capable of
producing small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms will be possible at times from Sunday
afternoon through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 2, 7:38 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
738 AM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NE LUZERNE            44.64N 84.24W
08/02/2018  M1.49 INCH       OSCODA             MI   TRAINED SPOTTER

&&

BERGER
Special weather statement, Aug 2, 9:34 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
934 AM EDT THU AUG 2 2018

MIZ029-034-035-041-042-021500-
Gladwin-Arenac-Roscommon-Ogemaw-Oscoda-
934 AM EDT THU AUG 2 2018

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN ARENAC...
NORTHERN GLADWIN...OGEMAW...ROSCOMMON AND SOUTHWESTERN OSCODA
COUNTIES...

At 933 AM EDT, radar indicated thunderstorms were located along a
line extending from 7 miles southeast of Marion to near Farwell.
Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Alger, Houghton Lake, Gladwin, West Branch, Prudenville, St. Helen,
Mio, Rose City, Skidway Lake, Hockaday, Roscommon Township, Lake St.
Helen, Skeels, Twin Lakes Area, Wooden Shoe Village, Rose Township,
Selkirk, Nester Township, Clear Lake and Bowmanville.

LAT...LON 4416 8461 4416 8485 4424 8485 4451 8442
      4451 8438 4454 8437 4468 8414 4416 8393
      4386 8460
TIME...MOT...LOC 1333Z 233DEG 27KT 4406 8502 4396 8498 4381 8492

ALM
Special weather statement, Aug 2, 10:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1044 AM EDT THU AUG 2 2018

MIZ030-035-036-042-021515-
Iosco-Arenac-Alcona-Ogemaw-
1044 AM EDT THU AUG 2 2018

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALCONA...
ARENAC...EASTERN OGEMAW AND IOSCO COUNTIES...

At 1042 AM EDT, radar indicated thunderstorms located along a line
extending from near West Branch to near Standish. Movement was
northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
East Tawas, Tawas City, Standish, Au Gres, Sterling, South Branch,
Maple Ridge, Rose City, Whittemore, Omer, Twining, Turner, Skidway
Lake, Plainfield Township, Rifle River State Park, National City,
Hale, Selkirk, Lupton and Wilber.

LAT...LON 4391 8404 4399 8404 4400 8407 4444 8422
      4451 8398 4451 8389 4454 8389 4458 8376
      4446 8348 4430 8341 4425 8344 4427 8344
      4428 8350 4425 8354 4406 8359 4403 8368
      4399 8368 4400 8383 4391 8391
TIME...MOT...LOC 1442Z 242DEG 34KT 4431 8426 4426 8415 4415 8412 4398
8401

ALM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:34 AM EDTSpecial Weather StatementAPXGladwin, Ogemaw, Roscommon86 min
Aug 2, 11:21 AM EDTSpecial Weather StatementAPXAlcona, Iosco24 min
Aug 2, 2:05 PM EDTSpecial Weather StatementAPXGladwin55 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.